Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 215, NWS Wilmington, OH

July 11, 2003Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 11, 2003, 7:22 PM EST for Wayne County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 7:22 PM EST (00:22 UTC)
Expired
Jul 11, 2003, 8:00 PM EST
In force
38 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Wayne County, IN

The radar

The Indianapolis radar (KIND), 107 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WUUS51 KILN 120022
SVRILN
INC177-120100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
722 PM EST FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN INDIANA...

* UNTIL 800 PM EST...

* AT 722 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF HAGERSTOWN...OR ABOUT 11 MILES
  NORTHEAST OF NEW CASTLE...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CENTERVILLE...
  FOUNTAIN CITY...
  HAGERSTOWN...
  RICHMOND...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4010 8518 3996 8531 3972 8490 3990 8477

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:40 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 11, 5:40 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
640 PM EDT FRI JUL 11 2003

LATEST RADARS SHOWING SHOWERS/THUNDERSTORMS PUSHING QUICKLY
SOUTHEAST ACROSS NORTHERN INDIANA IN ASSOCIATION WITH S/W ROTATING
DOWN ACROSS SOUTHERN GREAT LAKES. HAVE ALSO SEEN SOME ISOLATED
SHOWERS DEVELOP FURTHER EAST ACROSS PARTS OF NORTHWEST OHIO. MUCH OF
THIS APPEARS TO BE DIURNALLY ENHANCED SO DO EXPECT SOME WEAKENING AS
WE START TO LOSE DAYTIME HEATING. HOWEVER...AREA ACROSS SOUTHWEST
PORTIONS OF FA WILL STILL BE SLIGHTLY UNSTABLE AS THE PCPN MOVES IN.
BASED ON RADAR TRENDS...CURRENT TIMING HAS BEST PCPN INTO SOUTHWEST
FA BY 01Z...AND SHOULD SEE SCATTERED SHOWERS INTO NORTHWEST FA
WITHIN THE NEXT HOUR. AS A FIRST GUESS...WILL GO AHEAD AND UPDATE TO
BUMP UP POPS A LITTLE...ADD SOME THUNDER TO DAY GROUP AND REMOVE
TIMING FROM THE WEST. WILL ALSO BUMP UP TIMING IN THE EAST.

.ILN...NONE.
Hazardous weather outlook, Jul 11, 4:24 AM EST, 14 hours 58 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
524 AM EDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:33 PM ESTSevere Thunderstorm WarningILNFayette27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.